Print this page

Observations placeholder

Reeve, Christopher – His out of body experience

Identifier

023440

Type of spiritual experience

Background

Despite his apparently healthy constitution, Reeve had suffered from asthma and allergies since childhood and at age 16, he began to suffer from alopecia areata, a condition that causes patches of hair to fall out.  There are indications that many of his problems, even before he had the accident,  were caused by reaction to pharmaceuticals.  More than once he had a severe reaction to a drug.  He also died of a severe reaction to a drug.

After his accident, he tried a drug named Sygen which was theorized to help reduce damage to the spinal cord. The drug caused him to go into anaphylactic shock and his heart stopped. And he had out-of-body experience – which might well have progressed to a near death experience but for the large dose of epinephrine the doctors gave him, which brought him back with a thud.

A description of the experience

Still me – Christopher Reeve

One reason my fears were so great was that I had nearly died a week after I arrived at Kessler, on the night of July 5. I may still have been reacting to the terror of that night.

It began with a drug called Sygen, which many people who are spinal cord injured have been taking, although it hasn't been approved by the FDA. You need to have it flown over from Italy or Switzerland, and it's very expensive. But there is a theory that Sygen helps reduce damage to the spinal cord. Some people who have tried it think it has helped them tremendously, while others say it's done nothing. There is no conclusive proof.

But I was willing to try anything. My family ordered it, and a month's supply arrived from Italy. On the afternoon of July 5, I received my first injection of about 400 milligrams.

At about six-thirty that evening, I was in bed. Patty was in the room. I began to feel constriction in my lungs, wheezing, and difficulty breathing. It quickly got worse, and breathing became even harder. Patty went to get Dr. Kirshblum, Dr. Green, and a few more nurses. Before long emergency medical teams from two towns had arrived. I was in anaphylactic shock, and my lungs had shut down. I couldn't breathe at all.

I realized this was happening, although I could do nothing about it. My heart rate went way up, while my blood pressure dropped to about 40 over 20. I had never experienced anything like it. They boosted the oxygen supply to 100 percent, but I still couldn't take in any air. I was struggling, the doctors were shouting. It was pandemonium.

Everything was closing down. Things seemed more and more surreal as I fought for air. I felt like I was going to drown, the way you feel if you’re diving and are down, and you need to make it to the surface but you know you can’t. Everything around me went gray. I could still hear the people in the room; they were giving me various drugs, arguing about whether they should speed me up or slow me down. They were worrying about a histamine condition I have, known as mastocytosis. Dr. Kirshblum took over.

Then I had one of the eeriest experiences of my life. I had often heard about near-death and out-of-body experiences but had always discounted them. I'd never given any credence to seeing the white light and the tunnel and all those kinds of things. But now something very strange happened to me. I struggled and struggled, fighting for air. Then, after a while, I couldn't fight anymore. And I clearly recall thinking or perhaps even saying aloud, "l'm sorry, but I have to go now." I remember the words very specifically. Again, I had that feeling of embarrassment, that I had to apologize because I'd failed. I had fought as hard as I could but hadn't made it.

And then I left my body. I was up on the ceiling. There was no white light, but I looked down and saw my body stretched out on the bed, not moving, while everybody - there were fifteen or twenty people, the doctors, the EMTs, the nurses - was working on me. The noise and commotion grew quieter as though someone were gradually turning down the volume. I watched myself lying still and saw everyone swirling around with blood pressure cuffs, stethoscopes, and needles.

There was a crash cart because they had called a code. A decision was made to give me a massive dose of epinephrine. It jump-started my heart, and my pulse shot up to some astoundingly high number, maybe 175.  And then, with a jolt, I was down from the ceiling and back in my body. I felt my heart racing, my face turning crimson, my whole body pounding as though my pulse was everywhere.

Air started to come back, and I gulped it in. My blood pressure began to rise, and my mind cleared. I was seeing things again from my normal perspective, from within my body. Sounds were incredibly loud, and everything was chaotic. The epinephrine had gotten me going again. I was back.

The source of the experience

Reeve, Christopher

Concepts and Symbols used in the text or image

Activities

Observation contributed by: Rosie Rock-Evans